Cardiotoxicity of 5-fluorouracil: Report of 6 cases
Centre Antipoison-Centre de Pharmacovigilance, Hôpital E. Herriot, Lyon, France.Thérapie (Impact Factor: 0.51). 05/2002; 57(3):302-6.
5-fluorouracil (5-FU), a fluoropyrimidine antimetabolite, is widely used in the treatment of cancers of the digestive tract and breast. The clinical cardiotoxicity of 5-FU was first reported in 1975. Adverse cardiac effects include coronary disorders, heart failure and sudden death of suspected cardiac origin. Six new cases are reported, including 5 cases of angina and one of heart failure. The patients, 4 males and 2 females, were 26 to 71 years of age (mean: 56.2). They had no medical history of heart failure, myocardial ischemia or electrocardiographic anomalies prior to 5-FU treatment. Three patients had hypertension of whom one had had type-II diabetes mellitus for the past 20 years. Clinical symptoms included chest pain in 4 patients and heart failure in one, whereas the last patient had ECG changes with no associated clinical symptoms. Clinical symptoms of angina totally disappeared after the cessation of 5-FU administration, but heart failure was alleviated only after the introduction of digitalis, a converting-enzyme inhibitor and a diuretic. It has been estimated that 1.6% of patients treated with 5-FU develop adverse cardiac effects. Patients at greater risk are those with a history of ischemic cardiac disease, thoracic radiotherapy or high-dose 5-FU therapy. The mechanism involved is not clearly elucidated. Spasms of the coronary arteries or toxic inflammation of the myocardium have been suspected. These 6 new cases confirm the potential for cardiotoxicity of 5-FU and the need for careful cardiac monitoring of treated patients.
- [Show abstract] [Hide abstract]
ABSTRACT: We aimed to identify the incidence of cardiac events with capecitabine treatment. The study included 52 patients (median age 59 years) with cancer treated at our Medical Oncology Clinic between 2009 and 2010. Cardiac events from capecitabine treatment were classified into 4 groups: cardiac symptoms, physical signs, electrocardiography (ECG) findings, and severe adverse cardiac effects. The patients received either single-agent capecitabine or a combination chemotherapy including capecitabine. After initiation of capecitabine, 18 patients (34.6%) had new onset cardiovascular symptoms, 6 (11.5%) had new onset physical signs and 17 (32.6%) had new onset ECG findings. New onset ECG findings included prolonged corrected QT interval (n = 10, 19.2%) and prolonged PR interval (n = 3, 5.8%). Severe adverse capecitabine-induced cardiac side effects were observed in 5.8% of the patients, but none of the patients had myocardial infarction or died. Cardiac events are not rare during capecitebine treatment and patients should be followed closely to avoid cardiac morbidity and mortality.Chemotherapy 10/2011; 57(5):381-7. DOI:10.1159/000331645 · 1.29 Impact Factor
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.